Remeron is a brand name prescription drug. The generic name is mirtazapine, and it’s classified as an atypical antidepressant. Along with being prescribed for the treatment of depression, Remeron is also prescribed for anxiety, PTSD, and obsessive-compulsive disorder. Is Remeron a narcotic? This is a question people frequently have, especially as narcotics are in the national spotlight so much because of their addictive and often dangerous nature.
Remeron is classified specifically as a tetracyclic antidepressant. It’s prescribed to treat symptoms of depression which can include changes in mood, loss of appetite, loss of interest, and sleep issues. It’s believed people who struggle with depression have an imbalance of certain brain chemicals. Taking an antidepressant like Remeron is supposed to help normalize and rebalance those brain chemicals. Remeron may stimulate the brain to make serotonin and norepinephrine specifically, which are integral to mood regulation.
There are possible side effects with Remeron, and they’re pretty common with most other antidepressants. For example, typical side effects include weight gain, increased appetite, dry mouth, constipation, and dizziness. Serious but rare side effects are possible including manic episodes, abnormalities in heartbeat, and seizures. Remeron may have sedative effects as well, meaning it can cause drowsiness. Due to the potential for sedation, patients are warned not to combine Remeron with certain other types of drugs. For example, if a person combines Remeron with benzodiazepines, which include diazepam and alprazolam, it may cause excessive sedation. The same is true of narcotic pain medications, and other types of antidepressants.
Patients are instructed to follow their dosage instructions from their doctor carefully when taking Remeron. Often a physician will start a patient on a very low dose and then gradually raise it over a period of a few weeks. The maximum daily dose for most patients is 45 mg. Many people don’t feel the effects of Remeron for several weeks after they start taking it. This is normal with the majority of antidepressants.
Narcotics are a certain drug class also called opioids. While the term narcotic is commonly associated with illegal drugs, it is more specific than that. Narcotics are prescription pain medications and heroin. These drugs are grouped together because they affect the central nervous system similarly. Narcotics relieve pain and also causing respiratory depression which can be fatal. Narcotics bind to receptors in the brain to increase the user’s pain threshold and tolerance, but they’re highly addictive. Narcotic abuse is currently a tremendous issue in the U.S.
It’s not uncommon for someone to become addicted to narcotics after taking them only a few times. The body and brain can quickly develop a tolerance for narcotics, as well as physical dependence. Patients are advised to exercise extreme caution when prescribed narcotics. They’re not only habit-forming, but they also have severe side effects. Respiratory depression is only one of these. Other side effects include loss of consciousness, coma or death.
With the severe side effects of narcotics, it’s not unusual for patients to ensure that’s not what they’re being prescribed. Remeron is not a narcotic. Remeron doesn’t bind to opioid receptors, and it doesn’t affect the brain or body in the same ways as a narcotic. When taken as prescribed, it shouldn’t create psychoactive effects or a sense of euphoria. Remeron does affect the brain by altering levels of certain chemicals, but differently than narcotics. Narcotics often change the mood and feelings of the person taking it very quickly and provides a temporary feeling of being high. Remeron takes time to affect mood, and it’s slow and gradual.
While Remeron isn’t a narcotic, it is possible for people to experience certain symptoms if they stop taking it after a long period. For example, withdrawal is possible with not just Remeron but most other antidepressants. For people who have been taking them for six weeks or more and then stop, they may experience physical symptoms or more severe symptoms of what the drug was initially intended to treat. However, these symptoms aren’t the same as a psychological addiction. A psychological addiction means that people experience cravings, compulsive drug-seeking behaviors, and sometimes cycles of relapse. These aren’t symptoms likely to occur when someone attempts to stop using an antidepressant like Remeron.
The likelihood of withdrawal is why doctors will often recommend patients follow a schedule of tapering down their dosage of the drug before stopping. In doing so, users can avoid withdrawal symptoms and it tends to be a better way to discontinue the use of antidepressants than going cold turkey. Withdrawal symptoms are also less likely with longer-acting antidepressants like Remeron. Withdrawal symptoms are more common with shorter-acting antidepressants such as citalopram.
While Remeron may have side effects as with most prescription medications, it’s not a narcotic, and it’s not likely to lead to an addiction. It may cause physical dependence, however, but this is something you should discuss with your doctor who will weigh the risks and benefits before prescribing the drug. Do you feel like someone in your life is struggling with substance use disorder in relation to Remeron, other prescription drugs or illegal drugs? There are options, and it’s not a hopeless situation. The Recovery Village can help you see how recovery is possible. Call us today.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.